Ohio, 2019

Damaging Winds in Ohio, September 11, 2019

September 11, 2019 · NWS CLE · 4 events in 2 counties and zones

A modestly unstable environment developed during the afternoon with MUCape values approaching 2000 J/KG and deep layer shear up to 45 knots. A strong shortwave disturbance approached from the west and helped develop convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A modestly unstable environment developed during the afternoon with MUCape values approaching 2000 J/KG and deep layer shear up to 45 knots. A strong shortwave disturbance approached from the west and helped develop convection. Scattered severe thunderstorms produced wind damage across northeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 11, 12:45 PM EST, 26 minutes earlier.

Area forecast discussion, Sep 11, 12:45 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
145 PM EDT Wed Sep 11 2019

.SYNOPSIS...
A cold front will approach the area from the north today and
stall. The front will remain in the area Thursday before lifting
north as a warm front on Friday. A cold front will follow from
the west Friday afternoon and evening. High pressure will
dominate on Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Clouds have thinned allowing for mostly sunny skies during the
morning which has helped temperatures rise to near 90 in some
locations. Will increase max temperatures a bit to reflect the
very warm conditions. Cloudiness should increase over the next
few hours as the convective temperature is reached. Max
temperatures will range from the mid 80s near ERI to the lower
90s near CLE and the southern portion of the CWA.

Latest run the HREF system has back off on convective
development for the afternoon across the region. Will
lower/delay POP increase a tad for the afternoon.

Previous discussion:
A warm and humid airmass resides over the area this morning
with temperatures warming rapidly to the upper 70s to lower 80s
with mainly scattered high and mid clouds. Morning soundings
show 850 mb temperatures ranging from +19C over the southern
part of the CWA to near 17C over Lake Erie. We can expect
temperatures to be similar to yesterday and reach 85-90F in most
locations.

The consensus of the convection allowing models shows showers
and thunderstorms developing around 17UTC-18UTC over the western
part of the area and then progresses the activity east.
Effective shear reaches 30-35 knots near the Lake Erie with
weaker values to the south. This amount of shear should help
organize and help sustain the convection and increase the
potential for severe weather. SPC's outlook has included part
of the TOL area in a slight risk for severe. PW values are near
1.6" with DCAPE not overly high which seems reasonable as the
mid level dry layer is rather high this morning and near or just
below 500 mb.

With the expected convective development expected more toward
the middle of the afternoon, POPs for this morning to midday
have been lowered.

Previous discussion...Followed the HRRR for precip timing today
and favored the MET guidance vs the categorical GFS. For today,
a cold front across the central lakes will drop south, onto
Lake Erie and possibly into nern OH and nwrn PA by late
afternoon. Models have the front stalling in northern Ohio
tonight before lifting north as a warm front Friday. Don't think
the front will be initially active through mid morning so will
start out with a slight chance pop and work up to chance mid and
late morning, all to cover any possible development. Believe
most of the precip today will occur through the afternoon.
Following the HRRR, have likely pops on a nw/se line from Wood
county to Wayne county. Through the afternoon have tilted the
line move nw/se and drifted it east reaching nern OH and nwrn PA
by 00Z. Through the evening have lowered pops with diurnal
trends, keeping a chance pop mainly nwrn pa northeast of the
front. The front remains in the area Thursday. Low pressure will
move into the upper midwest and should likely be a focus for
convection while forcing should be weaker across the region as
an upper short wave ridge moves across the area, so will have
chance pops for the day. Highs mid to upper 80s today. Highs
Thursday from the mid and upper 70s northeast to the mid 80s
southwest.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A weakening frontal boundary over the area Thursday night will
occlude and lift north as strong low pressure tracks northeast
across the northern Great Lakes, pushing a cold front east across
the area late Friday and Friday night. Precip chances will increase
across the area Friday into Friday night, with thunderstorms
possible ahead of the cold front. The models are inconsistent with
the timing of the front, with the GFS/GEM notably faster than the
latest NAM/ECMWF. The front will clear the area to the east by
Saturday morning, with dry conditions expected through Friday night.
Highs on Friday will be in the mid to upper 80s across the area, but
will retreat to the upper 70s to low 80s Saturday behind the
relatively weak cold front.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The long term period is characterized by a building upper ridge
across the eastern CONUS early next week, with mainly dry conditions
and few signals for appreciable precip forcing. A somewhat
seasonably strong belt of westerlies across the northern tier into
the Great Lakes Sunday into Monday may promote a few clusters of
convection somewhere across the region, but confidence is too low
for any forecast mention at this point. The GFS continues to be an
outlier with the synoptic pattern during this period, so have opted
for more of a GEM/ECMWF solution. Above normal temps are looking
increasingly likely early next week, with low/mid 80s
forecasted.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...

Generally VFR conditions will continue into much of the
afternoon as showers and thunderstorms develop and increase in
coverage and intensity through 21 UTC. Cumulus field will
increase and become broken as well. MVFR conditions will develop
in the heavier downpours. Brief improvement can be expect early
this evening but lower clouds and some fog may develop after
midnight as the cold front to the north approaches from the
north along with lingering moisture in the boundary layer.  The
boundary will sag south into northern Ohio and nw PA Thursday
morning and bring IFR to MVFR cigs.

.OUTLOOK...Non-VFR conditions possible in showers/thunderstorms
Thursday through Saturday morning and again in showers next week
Monday and Tuesday.

&&

.MARINE...
A frontal boundary will slowly sag south to the lake by tonight,
with generally southwest flow through the day today over the lake.
Winds will flip around to the northeast as the front moves down the
lake late tonight through tomorrow. Strong northeast flow tomorrow
afternoon/evening, with 20 kts expected, will likely prompt a small
craft advisory during the afternoon/evening hours. Winds will
decrease Thursday night into Friday morning, becoming more southerly
as a warm front lifts back north across the lake. Another cold front
will quickly follow, crossing the lake from west to east Friday
night. High pressure will build across the Great Lakes through the
rest of the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...LaPlante
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...LaPlante
MARINE...Greenawalt
Hazardous weather outlook, Sep 11, 9:20 AM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1020 AM EDT Wed Sep 11 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-121430-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
1020 AM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected to
develop toward the middle of the afternoon and persist into the
evening. Storms may produce strong to perhaps damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

In the hours before

Special weather statement, Sep 11, 12:58 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
158 PM EDT Wed Sep 11 2019

OHZ021-022-111845-
Summit-Portage-
158 PM EDT Wed Sep 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PORTAGE AND
SOUTHERN SUMMIT COUNTIES...

At 156 PM EDT, a strong thunderstorm was located over Akron, moving
northeast at 25 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Akron, Ravenna, Kent, Barberton, Green, Hudson, Tallmadge,
Mogadore, Norton, Brimfield, Fairlawn, Randolph, Munroe Falls,
Lakemore, Atwater, Silver Lake and Brady Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4096 8158 4110 8165 4128 8133 4102 8114
      4099 8125 4099 8142 4094 8142
TIME...MOT...LOC 1756Z 242DEG 22KT 4105 8154

Clark

The radar

The Cleveland radar (KCLE), 49 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summit

When
September 11, 1:11 PM EST
Where
Summit County, 2.32 mi SSW of Akron
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.050, -81.520

Parts of an air conditioner blew off a rood near Grant Street in Akron.

Thunderstorm Wind, Trumbull

When
September 11, 2:35 PM EST
Where
Trumbull County, 0.86 mi SE of Gustavus
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.460, -80.670

Several large tree branches were blown down in Gustavus near State Route 193 and State Route 87.

Thunderstorm Wind, Trumbull

When
September 11, 2:36 PM EST
Where
Trumbull County, 1.38 mi N of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.400, -80.970

A tree was blown down at Larson West Road and Gurdle Road.

Thunderstorm Wind, Trumbull

When
September 11, 3:12 PM EST
Where
Trumbull County, 0.86 mi NE of Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.390, -80.570

A tree was blown down in Vernon Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850723, 850724, 850725, 850726.